Montana, 2009

Hail in Montana, July 2, 2009

July 2, 2009 · NWS GGW · 1 event in 1 county or zone

Multicellular storms pulsed up and down creating some brief small hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Multicellular storms pulsed up and down creating some brief small hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 2, 8:47 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 2, 8:47 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
947 AM MDT THU JUL 2 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
UPDATED THE SKY COVER FOR THIS MORNING TO ACCOUNT FOR SOME EXISTING
MID-LEVEL CLOUDS OVER WESTERN ZONES. HAVE ALSO INCLUDED A CHANCE
FOR ISOLATED THUNDER IN SOUTHERN COUNTIES FOR THIS AFTERNOON AND
EVENING. SURFACE FLOW HAS A NORTHERLY COMPONENT WHICH WILL HELP TO
PUSH MOISTURE BOUNDARY SOUTHWARD...HOWEVER...FLOW IS NOT STRONG
ENOUGH TO PUSH THE MOISTURE COMPLETELY OUT OF THE AREA BY THIS
AFTERNOON. MID 50S DEWPOINTS COMBINED WITH AFTERNOON HEATING
APPROACHING CONVECTIVE TEMPERATURE GIVES A CHANCE FOR SOME
THUNDERSTORMS NEAR THE SOUTHERN BORDER OF THE CWA THIS AFTERNOON
LASTING INTO THE EVENING. REST OF GOING FORECAST LOOKS PRETTY
GOOD. MARTIN

PREVIOUS DISCUSSION...
UPPER RIDGE OVER THE SOUTHWEST STATES PULLING MONSOONAL MOISTURE
NORTHWARD TO FEED THUNDERSTORMS OVER THE GREAT BASIN AND INTO
SOUTHERN MONTANA. FAST...AND DRY WESTERLY FLOW ACROSS MONTANA...
SQUEEZED BETWEEN SOUTHERN RIDGE AND BROAD TROF OVER CENTRAL
MONTANA....KEEPING MOISTURE FROM SPREADING INTO NORTHERN MONTANA
AND WILL LIMIT ANY THUNDERSTORMS TO THE VERY SOUTHERN EDGE OF CWA
TODAY.

MAIN WAVE IN THE CANADIAN TROF MOVES TO THE EAST TODAY...WHICH
WILL ALLOW THE RIDGE TO PUSH THE MONSOONAL MOISTURE A LITTLE
FURTHER NORTH. FRONT THAT PUSHED SOUTH THROUGH THE STATE YESTERDAY
WILL RETURN NORTHWARD ON FRIDAY...AND WITH THE INCREASED MOISTURE
IN THE INCREASINGLY UNSTABLE AIRMASS...SHOULD PROVIDE A FOCUS FOR
CONVECTIVE ACTIVITY BY FRIDAY AFTERNOON. SHORTWAVES SLIDING
THROUGH THE TOP OF THE RIDGE...INTERACTING WITH THE SUBTROPICAL
MOISTURE WILL CONTINUE CONVECTION INTO SATURDAY. EBERT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE EXTENDED PERIOD WILL START WITH AN UPPER CLOSED ANTICYCLONE
OVER WEST TEXAS. THIS PUMPS A RIDGE OF HIGH PRESSURE INTO THE
NORTHERN ROCKIES ON SUNDAY. WITH THE RIDGE AXIS OVER CENTRAL
MONTANA ON SUNDAY CONDITIONS WILL REMAIN DRY. MONSOONAL MOISTURE
WILL DRIFT NORTHWARD INTO THE THE CENTRAL AND NORTHERN ROCKIES
SUNDAY NIGHT AS THE NORTHERN PART OF THE UPPER RIDGE SHIFTS TO THE
EAST. THE ECMWF IS STILL THE WETTER THEN THE GFS FOR THE START OF
THE WEEK...THIS IS A TREND THAT STARTED A FEW WEEKS AGO AND SEEMS
TO CONTINUE. NO MATTER WHICH MODEL YOU BELIEVE THE MOISTURE WILL
INCREASE ACROSS EASTERN MONTANA ON MONDAY. THIS MOISTURE ALONG WITH
SOUTHWEST FLOW ALOFT...WILL HELP DESTABILIZE THE ATMOSPHERE ACROSS
WESTERN MONTANA. EVEN THOUGH THE ATMOSPHERE BECOMES UNSTABLE OVER
THE NORTHERN ROCKIES...EASTERN MONTANA WILL REMAIN UNDER THE
INFLUENCE OF THE RIDGE AXIS MONDAY MORNING. MONDAY AFTERNOON THE
RIDGE SHIFT TO THE EAST...THUS ALLOWING THE UNSTABLE AIR MASS OVER
WESTERN HALF OF THE STATE TO MOVE EASTWARD.

TUESDAY MORNING THE SURFACE FRONT WILL SET UP ACROSS EASTERN MONTANA.
AT THE SAME TIME THE UPPER TROFF OVER THE WEST WILL SEND A SERIES
OF SHORT WAVES NORTHEAST INTO CENTRAL MONTANA. THE SHORT WAVE
COMBINED WITH THE SURFACE FRONT AND MOISTER WILL ENHANCE AFTERNOON
AND EVENING THUNDERSTORM DEVELOPMENT THE REST OF THE EXTENDED.
BOTH MODELS SEEM TO AGREE ON THIS SCENARIO FOR THE EXTENDED WITH THE
ECMWF OVER DOING THE QPF AGAIN. SO LOOKING AT THE OVER ALL PATTERN WILL
KEEP A MENTION OF A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS IN
THE FORECAST BUT WILL KEEP CHANCE OF PRECIPITATION ON THE LOW
SIDE SINCE THE AREA HAS BEEN RATHER DRY LATELY. RSMITH

&&

.AVIATION...
VFR CONDITIONS AT ALL TERMINALS THIS MORNING WITH A FEW AFTERNOON
CLOUDS AND THE POSSIBILITY OF AFTERNOON AND EVENING
THUNDERSTORMS...PRIMARILY NEAR KGDV. THE PREVAILING WIND WILL BE
OUT OF THE EAST AT 10 TO 15 KT. RSMITH/AJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 1, 6:09 PM MST, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
709 PM MDT WED JUL 1 2009

MTZ024>027-021200-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
709 PM MDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Glasgow radar (KGGW), 69 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garfield

When
July 2, 1:15 PM MST to 1:25 PM MST
Where
Garfield County, 20 mi N of Jordan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.609, -106.880

Hail and heavy rain accompanied the thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168928.